Rheumatologist's Primer on Checkpoint Inhibitors
MedPageToday reports cancer patients who develop autoimmune symptoms after treatment with immune checkpoint inhibitors are best managed carefully, without biologics except as a last resort, according to experts.
Anne R. Bass, MD, rheumatologist at HSS, spoke at the American College of Rheumatology’s State of the Art Clinical Symposium, who noted corticosteroids and conventional DMARDs (disease modifying anti-rheumatic drugs) such as sulfasalazine or hydroxychloroquine should be tried first. Only when patients show moderate to severe arthritis that doesn't respond to high-dose steroids should tumor necrosis factor (TNF) inhibitors be brought in, said Dr. Bass.
Dr. Bass cited an inevitable side effect is invigoration of immune cells elsewhere in the body as well. In patients who do not develop autoimmune symptoms, their tumors don't respond to the drug either.
MedPageToday notes that clinicians need to walk a fine line when treating as some adverse events may be fatal. "These are rare," added Dr. Bass. Furthermore, Dr. Bass stated, "Yes, your patients can receive checkpoint inhibitors. But it's advisable to stop immunosuppression when starting those agents and be especially careful with polymyositis patients."
Dr. Bass dedicated much of her talk on arthritis as a checkpoint-inhibitor side effect, because it's the most common disabling event. This was largely missed in the initial trials of these agents, in part because patients were also on steroids and also because investigators tended to focus on grade 3/4 events. A registry now underway at HSS should provide better data, Dr. Bass suggested.
Read the full article at MedPageToday.com.